Overdose Awareness Day is a day to remember and grieve those we’ve lost, and to strengthen resolve to end overdose injuries and deaths. In 2020, over 93,000 people lost their lives to drug overdose.
In high doses, opioids depress the body’s natural urge to breathe. When someone is having an overdose, they can stop breathing and may die. Even if a person does not die from overdose, they can sustain brain damage.
Signs of an opioid overdose can include:
- Unresponsive to stimuli, can’t be woken up
- Shallow/ stopped breathing
- Unusual snoring/ gurgling sounds
- Blue/ grey lips of finger tips.
- Pinpoint pupils
If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Do not let people at risk ‘sleep it off’.
Before you act, check for dangers such as needles.
Call an ambulance, tell the dispatcher your location and stay on the line.
Administer narcan/ naloxone to temporarily reverse the overdose. Place the person in the recovery position allowing their airway to remain open.
Do not leave the person alone.
Do not give the person anything to eat or drink.
Narcan kits are available at TriCounty Health Department. Classes are held the second Wednesday of every month at 5:30. Register at tricountyhealth.com
Be the Light Overdose Awareness Month Kick Off will be held at Old Mill Park on August 31st at 7:00 p.m.